my son was prescribed lortabs for back pain and i am concerned that he is now addicted. The doctor who prescribed is very well known is our community for prescribing the most drugs for pain in our state. I need some advice on what to do.
It's so difficult when someone we love is dealing with addiction. Does your son want to stop? That's the most important thing. THere is a forum here for people who are living with someone with an addiction. You may find by posting there you'll get some good advice. Your son is not alone in this. It happens sometimes. He'll also have to figure out a way to deal with his pain somehow.
I appreciate your response He is 26 and has been on these pain pills for 3 years and I am very worried. I know he also drinks alcohol on the weekend so i have noticed a change in his personality. I know he is worried that if he mentions this to the doctor he might cut him off completely and he will not have anything for the extreme pain. He hurt his back at work was off for 6 months and actually couldnt stand being at home doing nothing so he asked to go back to work.
Thanks, but don't feel bad for me. There are plenty of people worse off. I've had a hard time finding the right things to help me with pain, but I'll get there.
I don't know if what your son is taking has acetaminophen in it, but if it does, he shouldn't drink alcohol as it can damage his liver.
What kind of doctor oversees his pain management? There are many options for back pain that don't require narcotics, though it's possible he needs them. But if his back condition is basically something he's going to have long-term, then he really should look into a pain management clinic. They can offer things like injections, topical prescription creams, etc.
Most people that are dealing with chronic pain use other modalities to help the pain besides narcotics. Pills alone usually won't do it.
If your son is truly addicted and misusing his medications, then it is likely his doctor will cut him off. If he's a good doctor, though, he will make sure he looks for other ways to treat the pain and also will help him get off the medications. It's a touchy subject with a lot of doctors, and often you don't know how they'll react until you talk to them.
First, is your son taking the lortab as prescribed and ONLY as prescribed? If so, that's not addiction. It's physical dependence which is a normal result of opiate therapy. If he is misusing it by taking more than prescribed, running out early, supplementing with street drugs or taking them with alcohol to get a better buzz then he has a problem. True addiction is more of a mental problem even though there are physical aspects to it as well.
When people try to stop taking opiates after being on them for months or years, it is normal to experience withdrawal symptoms. That does not mean these patients are addicts. It only means their bodies became dependent on the meds. Along with the usual withdrawal symptoms, pain levels noticeably increase. That can fool us into thinking that we really have to take the meds to function. Depending on the patient's metabolism, the medication and length of time on it that pain may last for days to weeks to months before it tapers off.
If your son truly wants to get off the lortabs he should talk to his doctor about a tapering schedule. His fear is understandable but if he wants it bad enough he'll take the bull by the horns and taper off the meds.
I see that you have two very similar post regarding your concern for your son, the other is entitled "Pain." It is where I posted my comment yesterday.
None of us are experts as you have discovered if you are reading posts and comments in our community. That said it's obviously to me that your son should not be drinking while taking opiates. I see that as the bigger issue. As I said yesterday your son may very well have chronic pain.
I hope what we have offered is helpful. I know it's difficult to watch a loved one suffer with chronic pain on top of possible addiction. I urge you to discuss your concerns with your son. Mothers usually have a way of knowing where their children are coming from and can often see what others cannot. However please don't assume that just because he is able to work or drinks on weekends that he has no pain. In my opinion it's mixing the medication with alcohol that is concerning.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.